Alert archive / Texas / Hard Freeze Warnings in 2021
Hard Freeze Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this hard freeze warning at Feb 15, 2021, 2:44 PM CST for 33 counties in Texas. It took effect at Feb 15, 2021, 7:00 PM CST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2021, 2:44 PM CST (20:44 UTC)
- In effect from
- Feb 15, 2021, 7:00 PM CST
- Expired
- Feb 16, 2021, 12:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Austin/San Antonio, TX
All 33 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WWUS74 KEWX 152044 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 244 PM CST Mon Feb 15 2021 TXZ171>173-183>194-202>209-217>225-228-160445- /O.NEW.KEWX.HZ.W.0001.210216T0100Z-210216T1800Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 244 PM CST Mon Feb 15 2021 ...HARD FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON CST TUESDAY... * WHAT...Extremely cold temperatures of zero to 15 above expected across all of South Central Texas. * WHERE...Portions of south central Texas. * WHEN...From 7 PM this evening to noon CST Tuesday. * IMPACTS...Extreme cold will become life threatening to people and animals outside without adequate warmth or shelter! Severe damage to plumbing may occur if pipes are not properly insulated. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
716 WWUS74 KEWX 160339 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 939 PM CST Mon Feb 15 2021 TXZ171>173-183>194-202>209-217>225-228-161600- /O.CON.KEWX.HZ.W.0001.000000T0000Z-210216T1800Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 939 PM CST Mon Feb 15 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CST TUESDAY... * WHAT...Extremely cold temperatures of zero to 15 above expected across all of South Central Texas. * WHERE...Portions of south central Texas. * WHEN...From 7 PM this evening to noon CST Tuesday. * IMPACTS...Extreme cold will become life threatening to people and animals outside without adequate warmth or shelter! Severe damage to plumbing may occur if pipes are not properly insulated. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
510 WWUS74 KEWX 161804 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1204 PM CST Tue Feb 16 2021 TXZ171>173-183>194-202>209-217>225-228-161915- /O.EXP.KEWX.HZ.W.0001.000000T0000Z-210216T1800Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 1204 PM CST Tue Feb 16 2021 ...HARD FREEZE WARNING HAS EXPIRED... The Hard Freeze Warning has been allowed to expire at Noon today. Temperatures tonight will remain cold, ranging from the lower 20s to near freezing along the Rio Grande, but with no more single digit or lows in the teens expected we will allow the product to expire. Continue to take all cold weather precautions including dripping pipes, keeping pets and plants inside, and checking on the elderly or those without power. $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 15, 11:34 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 15, 11:34 AM CST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1134 AM CST Mon Feb 15 2021 .UPDATE... Winds are still gusty and temperatures are very slowly rising. Wind chills have been going back up with the coldest being 5 below. Also, the winter type precipitation has ended. However, many roads will remain ice covered for the remainder of today, tonight and into Tuesday. As a result, will let the Winter Storm Warning and Wind Chill Warning expire at Noon CST, and issue a Special Weather Statement to cover the ice covered roads. Will likely issue a Winter Storm Watch for Tuesday night through Wednesday night in later forecasts. Remainder of the forecast is on track. && .AVIATION... VFR conditions will prevail this afternoon through much of Tuesday. The exception being patchy MVFR CIGs may return to KDRT overnight into the morning and to the I-35 Tuesday afternoon. Also, patchy BR with IFR VSBYs are possible over snow/ice covered areas, including the I-35 sites. Northerly winds 10 to 20 KTs with gusts to 25 KTs will gradually decrease and lose the gustiness this afternoon into evening, then become light and variable overnight into morning, the become southeasterly on Tuesday increasing to 6 to 11 KTs. && .PREV DISCUSSION... /ISSUED 544 AM CST Mon Feb 15 2021/ AVIATION.../12Z TAFS/ Icy conditions at the airports might be the main issue for the day, but the TAFs don't concern themselves with these issues. A few gusts of wind may briefly push around some blowing snow this morning, but otherwise, skies should be opening up to primarily VFR for the rest of the period. A few wrap-around MVFR cigs may increase over Central TX impacting AUS. Late in the period, the MAV guidance suggests some freezing fog possible along I-35 sites. Will throw in a hint of some fog toward 12Z TUE. Winds should lose the gustiness and remain mostly light by around 17Z today. PREV DISCUSSION... /ISSUED 328 AM CST Mon Feb 15 2021/ .MAJOR WINTER STORM HAS PRODUCED A BROAD AREA OF 3-6 INCHES OVER MUCH OF SOUTH CENTRAL TEXAS OVERNIGHT... SHORT TERM (Today through Tuesday)... Hopefully the well-advertised winter storm event helped South Central Texas plan for the largest winter weather and ice and snow storm outbreak since 1989. Widespread 3-6 inch reports came for the areas along the I-35 corridor and communities west along the escarpment. The clearing line for precip is now racing east and is on track to leave just a tiny remnant of the far eastern counties with precip chances after 12Z. With high impacts seen on roads across the region, there are no plans of removing the Winter Storm Warning ahead of schedule. Later today, the Warning will probably be allowed to expire, but only to see a possible Winter Storm Watch for another round of wintry precip at arrives as early as Tuesday evening. More information on that in the long term section. The remainder of the short-term period from noon today through Tuesday afternoon will deal with the frigid cold temperatures aided in part by the new snow cover. Northerly winds should relax with a fair amount of sunshine returning, but the frigid air and snow-pack will likely keep all counties below freezing for a max and northeast counties struggling to get out of the teens. For tonight, models have trended lower on cloud cover and the lower bounds of temperatures with mostly light winds for tonight will lead to possibly the coldest low temperatures since the 1989 Arctic blast event. A few protected valleys could approach zero, with greater than half the area expected to see single digit lows. LONG TERM (Tuesday Night through Sunday)... The next disturbance will approach from the west Tuesday night and Wednesday. Isentropic upglide will strengthen ahead of it through the night with precipitation developing overnight and into Wednesday morning. The best chances for precipitation look to be across the eastern 2/3rds of the CWA, and especially along and east of I-35/I-37. Forecast soundings show a stout warm nose aloft so the precipitation type to be concerned with Tuesday night through Wednesday morning is freezing rain. This will only add to the problematic icy road conditions that will already be in place. A change back to rain could take place Wednesday afternoon in some areas as temperatures rise above freezing. A re-enforcing front moves into the region Wednesday evening, and as the base of the trough swings through thermal profiles cool on forecast soundings. There are some difference in the moisture fields. Enough GFS and ECMWF ensemble members are spitting out QPF to warrant continued mentioning of a wintry mix Wednesday night. A thin band of sleet and/or snow could develop Wednesday night on the back side of the precipitation exiting southeast. Temperatures remain cold Thursday into Thursday night. Finally some relief from this arctic grip is in sight Friday into next weekend as the pattern becomes more zonal, skies remain mostly clear, and southerly flow re-establishes itself. Look for a gradual warming trend with temperatures back to near climatological norms for this time of year this weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 20 4 29 22 41 / - 0 - 60 40 Austin Bergstrom Intl Airport 19 2 29 21 41 / 10 0 - 60 40 New Braunfels Muni Airport 20 6 34 25 45 / - 0 0 60 30 Burnet Muni Airport 18 5 30 21 38 / - 0 - 60 30 Del Rio Intl Airport 30 16 39 29 55 / 0 0 0 10 10 Georgetown Muni Airport 18 2 28 19 37 / - 0 - 60 50 Hondo Muni Airport 23 7 36 24 53 / - 0 0 30 10 San Marcos Muni Airport 20 2 31 22 41 / - 0 0 60 40 La Grange - Fayette Regional 19 6 32 26 41 / 20 0 0 70 60 San Antonio Intl Airport 23 7 32 25 49 / - 0 0 60 30 Stinson Muni Airport 24 7 33 25 50 / - 0 0 50 20 && .EWX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon CST today for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards- Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr- Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala. Wind Chill Warning until noon CST today for Atascosa-Bandera- Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards- Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr- Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala. && Short-Term/Aviation...04 Long-Term...04 Decision Support...Brady
Hazardous weather outlook, Feb 15, 3:11 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 311 AM CST Mon Feb 15 2021 TXZ171>173-183>194-202>209-217>225-228-161100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 311 AM CST Mon Feb 15 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Winter Storm Warnings and Wind Chill Warnings remain in effect across South Central Texas through noon today. Ice accumulations up to two-tenths of an inch have fallen and a layer of measurable snow has fallen over almost all of South Central Texas. Additional snowfall will continue through around 9 am over the Coastal Prairies, and this will leave nearly all of South-Central Texas with at least an inch of snow with most areas having seen 2 to 5 inch snowfall totals and isolated amounts of 6 inches. Travel has become extremely difficult this morning as accumulating and blowing snow will mask the icy road underneath and also reduce visibilities at times. Scattered power outages are also occurring. The coldest air since 1989 has settled over the area this morning, and the gusty winds this morning could result in wind chill indices up to 15 degrees below zero. These values can lead to hypothermia for anyone outdoors. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Bitterly cold air will remain over the area through Thursday night, and one more round of wintry precipitation in the form of freezing rain, sleet, and snow will impact the region Wednesday and Thursday. Travel through Thursday is not recommended. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit ice and snow accumulations and reports of ice related damages to the National Weather Service.
In the hours before
Local storm report, Feb 15, 1:09 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSE SISTERDALE 29.95N 98.71W
02/15/2021 M5.2 INCH KENDALL TX CO-OP OBSERVER
&&
MBLocal storm report, Feb 15, 1:10 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 S TARPLEY 29.61N 99.28W
02/15/2021 M4.0 INCH MEDINA TX CO-OP OBSERVER
&&
MBLocal storm report, Feb 15, 1:24 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
124 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM SNOW 9 SSE LLANO 30.62N 98.65W
02/15/2021 M5.0 INCH LLANO TX TRAINED SPOTTER
VIA TWITTER.
&&
MMLocal storm report, Feb 15, 1:34 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM SNOW 1 N BRUSHY CREEK 30.53N 97.74W
02/15/2021 M7.0 INCH WILLIAMSON TX PUBLIC
VIA TWITTER.
&&
MMLocal storm report, Feb 15, 1:37 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM SNOW 1 NNW PIPE CREEK 29.72N 98.94W
02/15/2021 E5.0 INCH BANDERA TX PUBLIC
VIA FACEBOOK.
&&
MMLocal storm report, Feb 15, 1:38 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
138 PM CST MON FEB 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM SNOW DEL RIO 29.37N 100.90W
02/15/2021 M3.0 INCH VAL VERDE TX PUBLIC
VIA FACEBOOK.
&&
MMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 2:40 PM CST | Wind Chill Warning | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 21 hr |
| Feb 15, 2:40 PM CST | Winter Storm Warning | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more | 3 days |
Nearby
Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.